ACE Inhibitors NCLEX questions for nursing students!
ACE Inhibitors are medications used to help lower the blood pressure. The nurse should be aware of how the drug works, why it is ordered, nursing implications, adverse reactions, and how to teach the patient how to take the medication.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
Don’t forget to watch the lecture on ACE inhibitors before taking the quiz.
ACE Inhibitors NCLEX QuestionsThis quiz contains NCLEX review questions about ACE Inhibitors for nursing students!
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
ACE Inhibitors NCLEX Questions
1. A 65-year-old male patient is prescribed an ACE inhibitor for the treatment of hypertension. Which medication below is an ACE inhibitor?
The answer is B. Benazepril is an ACE Inhibitor. Remember ACE Inhibitors end in PRIL.
2. Which statements below CORRECTLY describe how ACE Inhibitors work? Select all that apply:
A. This group of medications inhibits the renin-angiotensin-aldosterone system (RAAS).
B. ACE Inhibitors prevent the conversion of Angiotensin I to Angiotensin II.
C. ACE Inhibitors prevent Angiotensinogen from converting to Angiotensin I.
D. ACE Inhibitors have a positive chronotropic and negative inotropic effect on the heart.
The answers are A and B. ACE inhibitors inhibits the renin-angiotensin-aldosterone system (RAAS), which will prevent the conversion of Angiotensin I to Angiotensin II. Options C and D are false statements about these medications.
3. Angiotensin-converting enzyme (ACE) performs what roles in the body? Select all that apply:
A. Inactivates bradykinin by breaking it down
B. Dilates vessels
C. Causes the kidneys to keep sodium and water
D. Converts Angiotensin I to Angiotensin II
The answers are A and D. ACE inactivates bradykinin by breaking it down and converts Angiotensin I to Angiotensin II. Option C describes the role of aldosterone, which is influenced by Angiotensin II, and option D describes how ACE Inhibitors work….remember they block the actions of ACE.
4. Fill in the blanks: Angiotensin II causes ___________ of the vessels and triggers the release of ____________.
A. vasodilation; anti-diuretic hormone (ADH)
B. vasodilation; aldosterone
C. vasoconstriction; aldosterone
D. vasoconstriction; anti-diuretic hormone (ADH)
The answer is C. Angiotensin II causes vasoconstriction of the vessels and triggers the release of aldosterone.
5. A patient is prescribed an ACE Inhibitor after experiencing a myocardial infarction. What effects on the body will this medication achieve? Select all that apply:
A. Decreases SVR (systemic vascular resistance) and blood pressure
B. Constriction of the vessels
C. Kidneys will excrete water and sodium
D. Kidneys will retain potassium.
E. Increases SVR (systemic vascular resistance) and blood pressure
The answers are A, C, and D. ACE inhibitors will cause the opposite effects of Angiotensin II, which is a major vasoconstrictor and triggers the release of aldosterone (remember this substance will cause the kidneys to keep sodium and water and excrete potassium). However, ACE Inhibitors will perform the opposite effects by decreasing the blood pressure via vasodilation of vessels (which decreases SVR) and causes the kidneys to excrete water and sodium and retain potassium (hence the nurse must monitor for hyperkalemia).
6. Which patient below would MOST benefit from an ACE Inhibitor?
A. A 50-year-old female with systolic dysfunction heart failure.
B. A 48-year-old male with severe renal failure.
C. A 35-year-old female with chronic hepatitis.
D. A 54-year-old male with hypovolemic shock.
The answer is A. ACE Inhibitors are used to treat patient with hypertension, systolic dysfunction heart failure (the left ventricle is too weak to pump blood forward out of the heart…ACE inhibitors will decrease afterload which will make it easier for the heart to pump blood), and after a myocardial infarction. Patients with renal failure or liver disease are not candidates for ACE inhibitors because of the effects of the drug on the kidneys and how it is cleared in the liver. In option D, the patient will be hypotensive and need fluids or vasopressors….NOT a medication that will lower the blood pressure.
7. Your patient is taking an ACE Inhibitor to manage blood pressure. Which finding below requires immediate nursing action?
A. Urinary output is 190 mL within the past 4 hours.
B. Patient has a persistent, dry cough.
C. EKG shows tall, peaked t-waves.
D. Patient has a negative Chvostek’s sign.
The answer is C. This EKG finding demonstrates hyperkalemia. Remember ACE Inhibitors can cause a high potassium level because the kidneys will keep potassium, but excrete water and sodium (so it has a diuretic effect too).
8. Some patients who take ACE Inhibitors may develop angioedema. What signs and symptoms will you teach the patient to recognize that can present with this adverse reaction? Select all that apply:
B. Persistent, dry cough
C. Swelling in the face
D. Thin and shiny skin in the lower extremities
E. Difficulty breathing
The answers are C and E. Angioedema is swelling deep in the skin (dermis and subcutaneous tissue)…..it’s very dangerous! Signs and symptoms include: swelling in face (mouth, eyes, tongue, lips, dyspnea, swelling of extremities). It most commonly occurs in African American patients.
9. A patient states they are experiencing an annoying, persistent dry cough that started once they begin taking an ACE Inhibitor. The patient is not experiencing any other signs and symptoms. As the nurse, your response is?
A. Tell the patient to immediately stop taking the medication and seek medical treatment.
B. Reassure the patient this is a harmless side effect of this medication and to not abruptly stop taking the medication.
C. Recommend the patient start taking the medication at night to decrease the coughing.
D. Reassure the patient that the cough will disappear within 6 months of taking the medication.
The answer is B. A persistent, dry cough can occur in some patients taking ACE Inhibitors and is usually harmless. It is due to how ACE Inhibitors affect bradykinin (an inflammatory substance in the body). A patient should NEVER abruptly stop taking an ACE inhibitor because it can cause rebound hypertension. If the patient cannot tolerate the cough, they should speak with the MD about switching to another type of medication.
10. You’re providing discharge instructions to a patient that will be taking an ACE Inhibitor at home. Which statements by the patient demonstrate they understood your discharge instructions? Select all that apply:
A. “If I feel unwell, it is okay that I miss a dose.”
B. “I will avoid using salt substitutes that contain potassium.”
C. “I will make sure I incorporate a high amount of potatoes, bananas, oranges, and tomatoes into my diet while taking this medication”.
D. “I will regularly check my blood pressure and pulse rate while taking this medication and report any significant changes to my doctor.”
The answers are B and D. It is very important a patient does not miss a dose of this medication (even if they are unwell) because this medication can cause rebound hypertension. Also, the patient should avoid salt substitutes with potassium and AVOID consuming foods high in potassium (like the foods in option C) because this medication causes the kidneys to retain potassium. The patient should monitor their blood pressure and pulse rate regularly and report any significant changes to their doctor.
11. A patient is taking an ACE Inhibitor and Spironolactone. It is priority the nurse teaches the patient?
A. To avoid consuming alcoholic beverages
B. To limit foods high in potassium
C. To limit salt intake
D. To take the medications with food
The answer is B. ACE Inhibitors and spironolactone (it’s a potassium-sparing diuretic) will both cause the kidneys to retain potassium. Therefore, it is very important the nurse teaches the patient to limit foods high in potassium.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.